Drug Overdose

Only available on StudyMode
  • Download(s) : 260
  • Published : March 17, 2013
Open Document
Text Preview
Drug Overdose

Ketline Abel
January 13, 2011

A drug is any substance that when absorbed in the body alters the normally body function. In pharmacies drugs are a chemical substance in the treatment, cure, prevention or diagnosis of disease or otherwise physical or mental well being. All drugs have the potential to be misused whether prescribed by a doctor, bought over the counter or bought illegally off the streets. All drugs have the potential to be misused, whether legally prescribed by a doctor, purchased over-the-counter at the local drug store, or bought illegally on the street. Taken in combination with other drugs or with alcohol, even drugs normally considered safe can cause death or serious long term consequences. People who suffer from depression and who have suicidal thoughts are also at high risk for drug overdose. The cause of a drug overdose is either by accidental overuse or by intentional misuse. Accidental drug overdose may be the result of the misuse of prescription medicine such as pain relievers, cough syrup or cold remedies. Accidental overdoses result from either a young child or an adult with damaged mental abilities that are forced to swallow it. An adult especially the elderly or people taking too many medications can accidently take in the wrong medication or take the wrong dose of a medication. Purposeful overdoses are taken at anyone’s desire to get high or harm oneself. Scenarios have occurred where children at the ages younger than 5 months (6 months to 3 years) have the tendency to put anything in their mouths. Children may take drugs by accident based on their curiosity. Drug overdose is common in this age group when medication is accidently left in arms reach for the children to take. In fact, when children find medication they often share it with other children. It is a common accusation that if there is an overdose in one child, the other children may have taken it as well. Adolescents and adults are more likely to overdose on one or more drugs in order to harm themselves intentionally or purposely. A tempting to hurt oneself by overdosing on medication or drugs is a suicide attempt. Many people who purposely overdose on medication or drugs are most likely to always suffer from mental health condition. Drugs that initiate these causes are Acetaminophen which is known as pain reliever Tylenol. Overdose of this drug causes liver damage with symptoms that include loss of appetite, tiredness, nausea and vomiting, paleness, and sweating. The next stage of symptoms indicates liver failure and includes abdominal pain and tenderness, swelling of the liver and abnormal blood tests for liver enzymes. In the last stage of this poisoning, liver failure advances and the patient becomes jaundiced, with yellowing of the skin and whites of the eyes. They may also experience kidney failure, bleeding disorders, and encephalopathy (swelling of the brain).Anticholinergic drugs are drugs that block the action of acetylcholine, a neurotransmitter like atropine, scopolamine, belladonna, antihistamines, and antipsychotic agents cause the skin and moist tissues (like in the mouth and nose) to become dry and flushed. Dilated pupils, an inability to urinate, and mental disturbances are also symptoms. Severe toxicity can lead to seizures, abnormal heart rhythms, extremely high blood pressure, and coma. Antidepressant drugs like amitriptyline, desipramine, and nortriptyline can cause irregular heart rate, vomiting, low blood pressure, confusion, and seizures. An overdose of antidepressants also causes symptoms similar to those seen with anticholinergic drug overdoses. Cholinergic drugs are drugs that stimulate the parasympathetic nervous system) like carbamate and pilocarpine cause nausea, diarrhea, increased secretion of body fluids (sweat, tears, saliva, and urine), fatigue, and muscle weakness. Convulsions are possible....
tracking img